Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Grand Forks, ND

August 3, 2016Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2016, 5:17 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 5:17 PM CDT (22:17 UTC)
Expired
Aug 3, 2016, 6:15 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 128 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:25 PM CDTHAIL 2.57 Sw Bisbee, NDHAIL HAD OCCURRED EARLIER AND WAS STILL PRESENT ACROSS THE ROAD. TIME ESTIMATED BASED ON RADAR.
Aug 3, 5:45 PM CDTTORNADO 21 Nne Agate, NDCONTINUATION OF A MULTI-VORTEX TORNADO ACROSS THE ROLETTE-TOWNER COUNTY LINE NEAR THE COMMUNITY OF AGATE. THIS TORNADO TRACKED FOR AN ADDITIONAL 12 MILES ENE TO AROUND 4 NNE OR ARNDT. TOTAL TRACK LENGTH OF 20 MILES. THE TORNADO CENTER TRACKED ABOUT 2.5 MILES N
Aug 3, 5:45 PM CDTTORNADO6 S Perth, NDWIDE TORNADO OBSERVED TRACKING ACROSS THE ROLETTE-TOWNER COUNTY LINE NEAR THE COMMUNITY OF AGATE. TIME AND LOCATION BASED ON STREAMING VIDEO AND SOCIAL MEDIA REPORT.
Aug 3, 5:55 PM CDTTSTM WND DMG4 W Bisbee, NDTRANSFORMER LINES AND POWER POLES DOWN. TIME ESTIMATED.
Aug 3, 5:59 PM CDTTORNADO1 N Bisbee, NDINTERMITTENT TOUCHDOWNS REPORTED AND FILMED ACROSS SOUTHERN GRAINFIELD TOWNSHIP.
Aug 3, 6:23 PM CDTTSTM WND DMG6 Ene Bisbee, NDPOWER LINES DOWN AND LOWER POLE SNAPPED ALONG HWY 281... 1 TO 2 MILES NORTH OF INTERSECTION WITH HWY 66. VIDEO AND REPORTS POSTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-522 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS53 KFGF 032217
SVRFGF
NDC019-095-032315-
/O.NEW.KFGF.SV.W.0154.160803T2217Z-160803T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
517 PM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHWESTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 615 PM CDT

* AT 516 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF SHELL VALLEY TO 7 MILES SOUTH OF
  AGATE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BISBEE AND CONSIDINE AROUND 535 PM CDT. 
  ARNDT AROUND 545 PM CDT. 
  EGELAND AROUND 555 PM CDT. 
  CALIO AROUND 610 PM CDT. 
  MUNICH AND CLYDE AROUND 615 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4900 9953 4900 9901 4858 9860 4854 9882
      4854 9897 4852 9897 4842 9949 4872 9949
      4872 9952
TIME...MOT...LOC 2216Z 237DEG 25KT 4889 9988 4852 9949 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:40 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 3, 3:40 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
340 PM CDT WED AUG 3 2016

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Aug 3 2016

A low pressure system currently digging into northwest ND will
slide eastward along the CanAm border through the late
afternoon and evening hours. Deep layer moisture advection and
surface heating ahead of this system has /by 3pm/ developed a
broad area of quite unstable air with surface and mixed layer
CAPE exceeding 4000 j/kg and minimal CIN across central eastern
ND. RUC13 and HRRR versions are all indicating high degree of low
level /0-2 km VGP/ spin potential and instability which would
support rapid sub-cloud ascent and increased tornadic potential.
Shear profiles shud support strong overall updraft and the ability
of supercell development and maintenance.

Storms should clear from eastern ND by midnight and decrease in
intensity over northwest MN during the late overnight hours.
Somewhat cooler and drier westerly flow will develop on
Thursday.. with scattered showers are possible along the CanAm
border Thursday afternoon... mainly in backwash instability.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Aug 3 2016

The period will begin quiet as surface low pressure moves away from
the area and towards Hudson Bay. Upper ridging will build into the
Plains states as slightly cooler and drier Canadian air works its way
southward. Temperatures to end the work week and start the weekend
look to top out slightly below normal with values mainly in the mid
to upper 70s and gradually into the lower 80s.

The upper ridge begins breaking down late Sunday as an upper low
strengthens across the Pacific northwest. Models disagree a bit on
the timing and strength of this feature with the GFS much stronger
and more pronounced than the ECMWF. Regardless, several waves are
progged to move through the southwest flow ahead of this system
allowing precipitation chances to return by late Sunday/early
Monday. At this time, not able to confidently pick out the timing of
the strongest waves so generally went with slight chance/chance PoPs
through Wednesday.

Temperatures for the second half of the period will be just a tad
warmer with highs in the upper 70s across the north and low to mid
80s in the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 3 2016

Expect areas MVFR cigs and vsbys in strong to severe tstms to
develop across the FA from after 22z into central and eastern
ND...after 02z into the Red River Valley...and after 04z across
northwest and west central Minnesota. Conditions becoming VFR
across eastern ND after 06z...and across northwest MN after 10z.
Thursday morning...fair skies and light south to southwest flow.

&&

.FGF Watches/Warnings/Advisories...
ND...Tornado Watch 430 until 11pm cdt.
MN...Tornado Watch 430 until 11pm cdt.

SHORT TERM...Gust
LONG TERM...Lee
AVIATION...Gust
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT WED AUG 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041400-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
857 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS
AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES
POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE
AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE
OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND
MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO
THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK
FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY
STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY
AFTER A QUIET WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK/LEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:30 PM CDTSevere Thunderstorm WarningFGFBenson, Towner60 min
Aug 3, 5:31 PM CDTTornado WarningFGFTowner44 min
Aug 3, 6:14 PM CDTTornado WarningFGFCavalier, Towner46 min
Aug 3, 6:43 PM CDTTornado WarningFGFCavalier, Towner47 min
Aug 3, 6:48 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.